Today, we reviewed an interesting case of an elderly gentleman with a history of metastatic lung adenocarcinoma on palliative nivolumab who presented with acute, progressive, episodic wheeze/stridor in addition to signs and symptoms of hyperglycemia, found to have unilateral vocal cord dysfunction and new autoimmune DM secondary to nivolumab.
We reviewed the importance of prompt evaluation of the severity of respiratory compromise in the setting of acute wheeze/stridor. We explored the extrathoracic upper airway causes of wheeze/stridor including anaphylaxis, vocal cord edema or paralysis, laryngeal stenosis, goiter, etc. as well as intrathoracic causes including tracheal stenosis, tracheal or bronchial tumors, tracheomalacia, amoung others. Our patient had prompt direct visualization by ENT, which showed unilateral vocal cord paralysis.
We reviewed the side effect profile of immune checkpoint inhibitors such as nivolumab including adrenal insufficiency, colitis, encephalitis, hypophysitis, pneumonitis, and type 1 diabetes mellitus.